Hi. I've tried googling the subject and have found scholarly articles and I'm not that smart, lol.
My dad has been to the hospital about 4-5 times now in the last 6 months ever since he had a Foley catheter for UTIs that cannot be cured orally. Is this just his life now? Why is this happening? Is one of them just eventually going to be really bad and harm him severely? He already went into Septic shock in April (before Foley) but I feel the nursing home and myself are more on top of his care now and will hopefully prevent things from going unnoticed again.
I just don't know what I can do. Probably nothing. But I wish I was more educated. I know UTIs are more common with catheters. But every month? And that need IVs? Will he eventually build up resistances to all these antibiotics?
If you're your dad's medical POA, you can access his online chart by proxy to see the urine cultures and the causative organisms for the UTIs. I have to assume that he has a Foley in place due to blockage from an enlarged prostate or some other obstructive issue. If for non-medical reasons, get it removed.
One commenter suggested cranberry juice or tablets. The reason that cranberry juice is good for UTI's is that it contains a sugar called D-Mannose. You can buy that as a powder and give it to him in water or juice daily. D-Mannose (available from A'zon, etc.) has a molecular shape that actually hooks E-Coli, the cause of 70% of UTIs, and the natural sugar reduces the bacteria in the bladder and urinary tract and can greatly reduce the frequency of UTIs. If the causative bacteria is something else, investigate the cause and work to reduce his exposure. These UTIs are dangerous for him and must be prevented.
Wishing you and your dad the very best.
- always keep the bag lower than his body so "old urine" doesn't go back into the bladder.
- keep the bag off the floor to prevent "floor microorganisms" from getting onto bag, tubing, catheter, and eventually bladder.
- wash his private areas from front to back so poop organisms don't get wiped onto urinary areas.
- wash his penis and catheter every 4 hours with an antimicrobial soap working from his flesh down the catheter tube.
- ask his doctor how frequently his catheter needs to be changed and make sure it is changed on that schedule. The tubing and bag connected to the catheter needs to be changed more often than his catheter does. Ask the doctor how often those should be changed and make sure that they are.
I worked as a secretary for a Visiting Nurse Assoc. We had a patient that was a large women who had 24/7 care in her home. It was getting hard for the aides to get her to the bathroom. So they asked her Dr to order a catheter. The doctor sent the order to our Head Nurse. She called him and told him that catheters cause UTIs every time this Woman used them. He canceled the order.
I don’t know about supplements. When I was taking care of my Mr. he started having UTI problems, going to the hospital, getting his catheter reinserted etc too.
all I started doing was mandating the caregivers to carefully wash his penis throughly every night and put Desitin on it like a baby. Move the folds of skin, wash, rinse, pat dry - the whole 9 yards. He didn’t get infections this way unless they started getting lazy about it. Because I was a caregiver too I could monitor their work.
Otherwise I don’t know how to answer your question and I’m so sorry; what a dreadful problem to deal with. Good luck
The scientific community is not quite completely sure why it works but since it is a simple sugar, you cannot "overdose" on it and there are no side effects. It may or may not work depending on the reasons why your LO is getting his UTIs. For elderly women, it is not only a hygiene issue, but also their pH and hormones change, and their physiology changes so that their bladders do not fully empty anymore. All I know is this works for my LO and it is low risk for your Father. If he has diabetes I would make sure to clear it with his physician first. I bought mine on Amazon.com. Since it is a simple sugar you can open the capsules and but it in his food -- it's not bitter like most other meds.